The risk of new onset heart failure associated with dopamine agonist use in Parkinson's disease
Pharmacological Research , Volume 65 - Issue 3 p. 358- 364
The aim of present study was to investigate the risk of heart failure associated with dopamine agonist use in patients with Parkinson's disease. The data sources of this study were four different population-based, healthcare databases in United Kingdom, Italy and Netherlands. A case control study nested within a cohort of Parkinson's disease patients who were new users of either dopamine agonist or levodopa was conducted. Incident cases of heart failure were identified and validated, using Framingham criteria. Controls were matched to cases on age, gender and database. To estimate the risk of newly diagnosed heart failure with ergot and non-ergot derived dopamine agonists, as compared to levodopa, odds ratios and 95% confidence intervals were calculated through conditional logistic regression. In the cohort of 25,459 Parkinson's disease patients (11,151 new users of dopamine agonists, 14,308 new users of levodopa), 518 incident heart failure cases were identified during follow-up. Compared to levodopa, no increased risk of heart failure was found for ergot dopamine agonists (odds ratio: 1.03; 95% confidence interval: 0.69-1.55). Among non-ergot dopamine agonists, only pramipexole was associated with an increased risk of heart failure (odds ratio: 1.61; 95%confidence interval: 1.09-2.38), especially in the first three months of therapy (odds ratio: 3.06; 95% confidence interval: 1.74-5.39) and in patients aged 80 years and older (odds ratio: 3.30; 95% confidence interval: 1.62-7.13). The results of this study indicate that ergot dopamine agonist use in Parkinson's disease patients was not associated with an increased risk of newly diagnosed heart failure. Among non-ergot dopamine agonists, we observed a statistically significant association between pramipexole use and heart failure, especially during the first months of therapy and in very old patients.
|, , ,|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Mokhles, M.M, Trifirò, G, Dieleman, J.P, Haag, M.D.M, van Soest, E.M, Verhamme, K.M.C, … Sturkenboom, M.C.J.M. (2012). The risk of new onset heart failure associated with dopamine agonist use in Parkinson's disease. Pharmacological Research, 65(3), 358–364. doi:10.1016/j.phrs.2011.11.009